Alert archive / Pennsylvania / Winter Weather Advisories in 2017

Winter Weather Advisory 21, NWS State College, PA

December 15, 2017McKean County, Warren County, Pennsylvania

NWS State College, PA issued this winter weather advisory at Dec 15, 2017, 1:27 PM EST for McKean County, Warren County, Pennsylvania. It took effect at Dec 15, 2017, 7:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2017, 1:27 PM EST (18:27 UTC)
In effect from
Dec 15, 2017, 7:00 PM EST
Expired
Dec 16, 2017, 4:00 PM EST
In force
21 hr
Issued by
NWS State College, PA

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS41 KCTP 151827
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
127 PM EST Fri Dec 15 2017

...Lake effect snow will move back into the area behind a weak
cold front this evening into Saturday...

PAZ004-005-160230-
/O.NEW.KCTP.WW.Y.0021.171216T0000Z-171216T2100Z/
Warren-McKean-
Including the cities of Warren and Bradford
127 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST SATURDAY...

* WHAT...Lake Effect snow showers are expected. Plan on slippery
  road conditions. Total snow accumulations of 3 to 6 inches, 
  with localized higher amounts possible.

* WHERE...Warren and McKean Counties.

* WHEN...From 7 PM this evening to 4 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities and
  poor road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

$$
2 follow-up statements
702 
WWUS41 KCTP 160144
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
844 PM EST Fri Dec 15 2017

...Lake effect snow showers will occur overnight and into 
Saturday afternoon...

PAZ004-005-161500-
/O.CON.KCTP.WW.Y.0021.000000T0000Z-171216T2100Z/
Warren-McKean-
Including the cities of Warren and Bradford
844 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
SATURDAY...

* WHAT...Lake Effect snow showers are occurring. Plan on slippery
  road conditions. Total snow accumulations of 3 to 6 inches, 
  with localized higher amounts possible.

* WHERE...Warren and McKean Counties.

* WHEN...Overnight through 4 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities and 
  poor road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

$$
688 
WWUS41 KCTP 160905
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
405 AM EST Sat Dec 16 2017

...Lake effect snow showers will occur overnight and into
Saturday afternoon...

PAZ004-005-162100-
/O.CON.KCTP.WW.Y.0021.000000T0000Z-171216T2100Z/
Warren-McKean-
Including the cities of Warren and Bradford
405 AM EST Sat Dec 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Lake Effect snow showers are occurring. Plan on 
  slippery road conditions. Total snow accumulations of 3 to 6 
  inches, with localized higher amounts possible.

* WHERE...Warren and McKean Counties.

* WHEN...Through 4 PM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities and 
  poor road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter weather advisory went out at Dec 15, 8:22 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 15, 8:22 AM EST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
822 AM EST Fri Dec 15 2017

.SYNOPSIS...

A weak upper level disturbance will swing down across the region
today as a weak surface low forms over the Outer Banks and
tracks out to sea. High pressure and a brief moderating trend in
the temperature are expected by Sunday. A series of cold fronts
will move across the area late Sunday into Wednesday. Windy and
colder temperatures will follow.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Clouds came in and stopped the temperature plunge that occurred
last night with the fresh snow cover and light winds.

Today may prove to be more interesting than previously
anticipated. A fairly potent upper level shortwave/Alberta
clipper is forecast to dive SE out of the Gr Lakes. Forcing in
the favorable left front quad of the upper jet streak results in
a brief period low level convergence/frontogenetic forcing and
perhaps a quick inch or two of snow over my SERN zones where
advisory criteria is small and travel issues common with even
light snowfalls.

Models use the shortwave to develop a weak surface wave over
coastal NC this morning before speeding it well offshore this
afternoon and overnight. The SPC HREFV2 supports a light snow
shield by 15-18z over my southeast counties with a coating to
perhaps an inch or two of snow possible over especially the
southern half of York and Lancaster Counties. This will have to
be monitored for a possible short advisory for the afternoon
travelers.

Moisture will also increase over the northwest throughout the
day as cold front approaches this afternoon. That will bring
increasing snow shower chances as the afternoon wears on. Snow
showers are most likely from the Laurel Highlands to the
Northwest Mountains by this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Best chances for a couple locally 3 or 4 inches of accumulation
are over Warren County from late afternoon through Saturday.
Duration event won't produce Advisory criteria in 12 hours, so
no headlines issued for Warren County this morning, although
Advisories and Warnings lie just to the west and north where
trajectories favor several more inches of accumulation. Upslope
into the Laurel Highlands will produce 1 to maybe 2 inches in
spots there. Isolated to scattered snow showers and flurries are
expected elsewhere. Most areas east of the Alleghenies won't
see much if any accumulation from these, but a coating to
locally 1-2" is also expected over the West Central Mountains.
Mins tonight will be milder and range from the mid to upper
teens north to the lower to middle 20s south.

Lake effect snow showers will continue on Saturday over the
Northwest Mountains and perhaps the West Central Mountains, with
improving conditions elsewhere. It will still be cold with
highs ranging from the upper 20s northwest to the lower to
middle 40s South Central Mountains.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The period starts out with below normal 500 hPa heights and
below normal 850 hPa temperatures. The heights and temperatures
rise to above normal values over the northeastern United States
Sunday as a strong ridge retrogrades to our south. The really
warm air should stay to our southeast. The heights and
temperatures settle back toward normal Tuesday and Wednesday at
500 hPa and 850 hPa respectively.

Models indicate a developing band of low level fgen forcing
across northern Pa Saturday within left exit region of jet
streak. Model soundings also indicate a nearly saturated sfc-
700mb layer with upslope flow into the Alleghenies. Thus, have
mentioned the chance of spotty light snow across the entire
Allegheny Plateau Saturday, with higher POPs across the
northwest mountains, where best fgen forcing is indicated. WPC
qpf indicate a few inches of accum are likely Fri night-
Saturday across Warren/Mckean counties, with minimal amounts
likely further south along the Alleghenies.

Sunday into Monday a strong shortwave to our north will help
bring in warmer air. We may be cold air dammed near the surface
so the +1 to -2C air at 850 hPa may not translate to a warm
boundary layer. The warm advection should bring snow and snow to
rain in the south but QPF amounts are low and EFS based POPS are
not very high in central and southern areas.

As this northern stream wave zips by to our north it should drag
cold air back into the region Tuesday into Wednesday. The
northwest flow triggers snow in relatively high POPS in NW PA
due to LES. This cold surge should be relatively fleeting and
high pressure and a potential surge of warmer air in the
NAEFS/GEFS. This suggests relatively warmer on Thursday.

The Warm advection and approaching cold front will likely
produce increased potential for snow in NW Thursday into Friday.
Farther south any precipitation would likely be mixed or rain.

A strong frontal boundary will likely push another surge of
cold air into the region Friday into Saturday.

At this time and recent GEFS/CMCE and combined NAEFS runs keep
the strong ridge suppressed to our south. This keeps the warm
air from getting here. This keeps us relatively dry with all
the significant QPF events suppressed to our south.

There is considerable spread in the ensemble members. And we
have seen run-to-run variations in the solutions with the strong
southwest Atlantic ridge. The NAEFS deeps reforming vortex over
east-central Canada and maintains the sharp ridge over
northwestern North America. This seems to keep us in or on the
edge of cold air intrusions. Thus so far single model runs of
big warm ups appear to disappear in the ensembles.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...

* Cloud/Ceiling info will be missing at KBFD until new part can
  be installed *

MVFR ceilings from AOO-JST north to BFD will continue through
much of the morning with AOO/UNV standing the best chance of
seeing their ceiling improve above 3000'.

However a new disturbance aloft will bring localized reductions
from late morning through mid afternoon with occasional light
snow mainly over my SERN zones. Visibilities will
intermittently drop to 1-2 miles in areas of snow with ceilings
staying mainly above 2000-3000' this afternoon.

Late this afternoon into tonight northwesterly flow will bring
snow showers and a reduced conditions to the western TAF sites.
MVFR to IFR is possible at BFD and JST.

Outlook...

Fri...Generally VFR...but with areas of MVFR in snow showers.

Sat...Scattered snow showers and local restrictions NW/Laurels.

Sun-Mon...Mainly VFR.

Tue...mainly VFR, but possible restrictions in the western and
northern mountains in snow showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/La Corte
NEAR TERM...DeVoir/La Corte
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Grumm/Fitzgerald
AVIATION...La Corte/Ceru
Hazardous weather outlook, Dec 15, 1:27 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
127 PM EST Fri Dec 15 2017

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161830-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
127 PM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Intermittent light snow could cause slippery travel this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-161830-
Warren-McKean-
127 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 15, 11:05 AM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service State College PA
1105 AM EST Fri Dec 15 2017

PAZ057>059-063>066-152015-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1105 AM EST Fri Dec 15 2017

An area of light snow is expected to develop over the area and
continue intermittently through mid afternoon. While accumulations
will remain light, slippery travel could develop on the region's
untreated roads.

Allow extra time and following distance if you must travel today.

La Corte

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 6:54 PM ESTSpecial Weather StatementCTPWarren66 min

Nearby

Winter Weather Advisories in Pennsylvania, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.